Chow V, Ranasinghe I, Lau J, Stowe H, Bannon P, Hendel N, Kritharides L

Heart Lung Circ 2010 Dec;19(12):706-12

PMID: 20851678

Abstract

BACKGROUND: Haematoma formation is a recognised complication after permanent pacemaker (PPM) implantation. The contribution of peri-procedural anticoagulation to the risk of haematoma formation is unclear.

METHOD: The records of 518 consecutive patients, mean age 76.9±9.8 years, receiving their first PPM (2004-2007) in a single tertiary referral centre were reviewed. Follow-up was complete for 506 patients (97.7%) up to six weeks. Haematomas were diagnosed clinically, and further subdivided according to the need for evacuation.

RESULTS: There were 27 instances of haematoma formation in 25 patients (4.9%) with 19 requiring drainage or evacuation. Twenty-one of the 25 patients who developed a haematoma had stopped warfarin and received bridging therapeutic anticoagulation pre- and post-PPM. The incidence of haematoma was significantly greater in those receiving peri-operative therapeutic anticoagulation (26.9% vs 0.9%, p<0.001), but was unaffected by the use of anti-platelet therapy. Most haematomas developed in patients whose heparin was recommenced within 24 hours of implantation. The development of haematoma post-PPM increased median hospital stay significantly (p<0.001). The main indication for anticoagulation in these patients was atrial fibrillation (79.5%) and most of these patients had a low to intermediate risk of peri-procedural thromboembolic events.

CONCLUSION: Peri-operative therapeutic anticoagulation is associated with more than 25-fold increase in haematoma formation post-pacemaker implantation. The risk-benefit ratio of therapeutic anticoagulation should be carefully considered, particularly in patients with a low risk of thromboembolic events.